Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 64, NWS Tucson, AZ

August 10, 2018Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 10, 2018, 3:38 PM MST for Pima County, Arizona. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2018, 3:38 PM MST (22:38 UTC)
Expired
Aug 10, 2018, 4:30 PM MST
In force
52 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 68 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 3:45 PM MSTHAIL 11 W Catalina, AZCOCORAHS REPORT OF 1 HAIL NORTH OF ORO VALLEY.
Aug 10, 4:00 PM MSTHAIL 1.751 W Catalina, AZSPOTTER ESTIMATED GOLF BALL SIZE WITH 2 OF RAINFALL MEASURED IN THE LAST HOUR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 10.6 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
268 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1030 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

611 
WUUS55 KTWC 102238
SVRTWC
AZC019-102330-
/O.NEW.KTWC.SV.W.0064.180810T2238Z-180810T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
338 PM MST FRI AUG 10 2018

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pima County in southeastern Arizona...

* Until 430 PM MST.

* At 337 PM MST, a severe thunderstorm was located over and near Oro 
  Valley, moving southwest at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail, along with heavy 
           rain.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Northwest Tucson, Oro Valley, Marana, Tortolita, Flowing Wells, 
  Casas Adobes, Dove Mountain, Catalina, Catalina State Park, 
  Catalina Foothills and Picture Rocks.

This includes the following highways...
 Interstate 10 between mile markers 240 and 259.
 Route 77 between mile markers 70 and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3251 11098 3251 11078 3221 11098 3241 11122
TIME...MOT...LOC 2237Z 045DEG 7KT 3245 11096 

HAIL...0.75IN
WIND...60MPH
 
$$

Meyer
2 follow-up statements
980 
WWUS55 KTWC 102301
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
401 PM MST FRI AUG 10 2018

AZC019-102330-
/O.CON.KTWC.SV.W.0064.000000T0000Z-180810T2330Z/
Pima-
401 PM MST FRI AUG 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MST
FOR NORTHEASTERN PIMA COUNTY...

At 400 PM MST, a severe thunderstorm was located near Oro Valley 
and Catalina, moving southwest at 5 mph.

HAZARD...60 mph wind gusts and penny size hail, along with heavy 
         rainfall and possible flooding.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Northwest Tucson, Oro Valley, Tortolita, Flowing Wells, Casas 
Adobes, Dove Mountain, Catalina, Catalina State Park, Catalina 
Foothills.

This includes the following highways...
 Interstate 10 between mile markers 240 and 259.
 Route 77 between mile markers 70 and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3251 11098 3251 11078 3221 11098 3241 11122
TIME...MOT...LOC 2300Z 034DEG 5KT 3243 11095 

HAIL...0.75IN
WIND...60MPH
 
$$

Meyer
490 
WWUS55 KTWC 102330
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
430 PM MST FRI AUG 10 2018

AZC019-102339-
/O.EXP.KTWC.SV.W.0064.000000T0000Z-180810T2330Z/
Pima-
430 PM MST FRI AUG 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIMA COUNTY WILL
EXPIRE AT 430 PM MST...
                
The storm near Oro Valley and Catalina which prompted the warning 
has weakened below severe limits. Therefore, the warning will be 
allowed to expire.  However gusty winds to 40 mph and heavy rain are 
still expected with this thunderstorm. A Flash Flood Warning remains 
in effect until 6 PM MST.

LAT...LON 3251 11098 3251 11078 3221 11098 3241 11122
TIME...MOT...LOC 2329Z 045DEG 7KT 3240 11099 

$$

Meyer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:30 PM MST, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 10, 2:30 PM MST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
230 PM MST Fri Aug 10 2018

.SYNOPSIS...Abundant moisture and a favorable flow pattern will
provide an active period for thunderstorms with locally heavy
rainfall at times into early next week. Daytime temperatures will
also remain near or below seasonal normals.

&&

.DISCUSSION...Isolated thunderstorms were redeveloping this
afternoon across parts of southeast Arizona and along Mogollon Rim
into the White Mountains. These thunderstorms were tracking
southwestward at a rather fast pace so far. Thus, the idea of seeing
some late night storms spreading in from the higher terrain of
central and eastern Arizona was still plausible. Otherwise, expect
mainly isolated thunderstorms most of the evening.  Models keep a
favorable flow pattern across the region for daily showers and
thunderstorms through at least early next week. Thereafter, the high
pressure ridge centered north of the area will shift southward next
week with some warming aloft that might limit thunderstorm activity
for a few days. High temperatures will return to normal readings as
this high shifts southward.

&&

.AVIATION...Valid through 12/00Z.
Isolated to scattered TSRA/SHRA though late tonight. SCT-BKN cloud
bases generally 8k-15k ft AGL. SFC winds this afternoon will
generally follow typical diurnal trends and remain less than 12 kts,
except gusty erratic outflow winds to 40 kts will be possible in and
around TSRA. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...The pattern remains favorable for scattered
thunderstorm development areawide through the weekend. Near or
slightly below normal temperatures will continue throughout the
forecast period. Terrain driven 20-ft winds at less than 15 mph,
except for in and around thunderstorms where strong outflows may
occur.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 10, 2:49 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Tucson AZ
249 PM MST FRI AUG 10 2018

AZZ504-507-513-514-102245-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
249 PM MST FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
345 PM MST...

At 247 PM MST, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Vail, or 10 to 15 miles southeast of Tucson,
moving southwest at 10 mph.

Small hail and winds in excess of 45 mph will be possible with this
storm, along with heavy rain.

Locations impacted include...
Rita Ranch, Vail, I-10 southeast of Tucson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3225 11062 3217 11047 3178 11071 3205 11092
TIME...MOT...LOC 2147Z 035DEG 8KT 3210 11068

Meyer
Special weather statement, Aug 10, 3:31 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Tucson AZ
331 PM MST FRI AUG 10 2018

AZZ504-514-102315-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
331 PM MST FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
415 PM MST...

At 330 PM MST, Doppler radar was tracking a strong thunderstorm near
Oro Valley, moving southwest at 10 mph.

Small hail and winds in excess of 45 mph will be possible with this
storm, along with heavy rain.

Locations impacted include...
Northwest Tucson, Oro Valley, Marana, Tortolita, Flowing Wells,
Casas Adobes, Catalina Foothills, Dove Mountain, Catalina and
Catalina State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3251 11090 3244 11079 3221 11093 3246 11118
TIME...MOT...LOC 2230Z 045DEG 7KT 3245 11094

Meyer

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 9:19 PM MSTSpecial Weather StatementTWCPima56 min
Aug 9, 10:04 PM MSTDust Storm AdvisoryTWCPima, Pinal56 min
Aug 9, 11:06 PM MSTSpecial Weather StatementTWCPima54 min
Aug 9, 11:27 PM MSTDust Storm AdvisoryTWCPinal93 min
Aug 9, 11:49 PM MSTSpecial Weather StatementTWCPima41 min
Aug 10, 12:11 AM MSTSpecial Weather StatementTWCPinal49 min
Aug 10, 12:48 AM MSTDust Storm AdvisoryTWCPima87 min
Aug 10, 2:49 PM MSTSpecial Weather StatementTWC56 min
Aug 10, 3:31 PM MSTSpecial Weather StatementTWC44 min
Aug 10, 3:55 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 10, 4:04 PM MSTFlash Flood WarningTWCPima116 min
Aug 10, 4:12 PM MSTSevere Thunderstorm WarningTWCPima42 min
Aug 10, 4:38 PM MSTAreal Flood AdvisoryTWCPima112 min
Aug 10, 4:41 PM MSTFlash Flood WarningTWCPima2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.